Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 9, NWS Portland, OR
NWS Portland, OR issued this gale warning at Jan 31, 2021, 1:21 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2021, 1:21 AM PST (09:21 UTC)
- Expired
- Jan 31, 2021, 7:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
955 WHUS76 KPQR 310921 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 121 AM PST Sun Jan 31 2021 PZZ250-255-270-275-312230- /O.UPG.KPQR.SC.Y.0014.000000T0000Z-210201T1100Z/ /O.NEW.KPQR.GL.W.0009.210131T0921Z-210131T1500Z/ /O.NEW.KPQR.SC.Y.0015.210131T1500Z-210202T0200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 121 AM PST Sun Jan 31 2021 ...GALE WARNING IN EFFECT UNTIL 7 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM PST MONDAY... * WHAT...South winds 20 to 30 kt with gusts up to 35 kt early this morning. Winds easing to 15 to 20 kt with gusts to 25 kt later this morning. Seas mostly 12 to 16 ft, with highest seas well offshore. * WHERE...All coastal waters, from Cape Shoalwater to Florence. * WHEN...Gale Warning, until 7 AM PST this morning. Small Craft Advisory, from 7 AM this morning to 6 PM PST Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-312230- /O.EXT.KPQR.SC.Y.0014.000000T0000Z-210201T1300Z/ Columbia River Bar- 121 AM PST Sun Jan 31 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PST MONDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...Seas 10 to 12 ft today through Mon. - FIRST EBB...Around 630 am today. Seas near 14 ft with breakers. - SECOND EBB...Strong ebb around 630 pm today. Seas near 15 ft with breakers. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Until 5 AM PST Monday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 30, 8:54 PM PST, 4 hours 27 minutes earlier.
Area forecast discussion, Jan 30, 8:54 PM PST, 4 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
854 PM PST Sat Jan 30 2021
Updated Aviation discussion.
.SYNOPSIS...A broad upper level trough will remain over the eastern
Pacific and Pacific Northwest through Sunday. A weak atmospheric
river is expected to be directed at northwest California and
southwest Oregon the next couple of days. The upper trough weakens
Monday and finally moves inland Tuesday. A potential change to a
drier weather pattern occurs the latter half of next week.
&&
.SHORT TERM...Tonight through Tuesday...Early afternoon GOES-17 water
vapor imagery revealed a large upper level trough encompassing the
Gulf of Alaska and the eastern Pacific. A low pres center could be
seen near 47N 137W with a fairly impressive occluded front. The cold
front extended from near 48N 130W to near Hawaii. The remains of last
night's bacroclinc zone was over western Washington and Oregon. Water
vapor imagery also showed cold air diving into the base of the upper
trough associated with a 120-140 kt jet. Thus, the upper trough
should continue to dig south with time.
The Astoria profiler indicated snow levels around 3500 feet early
this afternoon. However, ODOT Cascade web cams would suggest snow
levels in the 4000 to 4500 foot range early this afternoon. Highway
26 at Goverment Camp (4000 ft), indicated wet pavement. Snow levels
will likely rise a little more tonight, generally at or just above
most of the Cascade passes. The short term will be dominated by a
weak atmospheric river (AR) mainly directed at far northwest
California and southwest Oregon. The 06Z GEFS Integrated Water Vapor
Transport (IVT) and 00Z EPS IVT model runs indicate a weak AR in
northwest Oregon tonight through Sun night. Higher IVT values are
forecast over southwest Oregon. A baroclinic zone over western Oregon
and northwest California tonight becomes nearly stationary Sun as the
upper flow becomes more parallel to the frontal zone. 24-hr rainfall
amounts through 00Z Mon are expected to be around 1 to 1.5 inches for
the coast, but much less for the interior valleys, on the order of
one-third to two-thirds of an inch. Snow levels Sun look to remain at
or just above the Cascade passes with model 850 mb temps 0 to -2C.
Little change Sun night and Mon as the large upper level trough
remains anchored over the eastern Pac with the aforementioned
baroclinic zone along the coast. The GEFS and EPS IVT values along
the north Oregon coast slowly fall Mon. The operational GFS, ECMWF
and NAM show the heaviest QPF Mon over the central and south Oregon
coast and higher terrain as well as northwest California. Some degree
of low-level offshore flow persists through the Gorge, which will
help to limit precipitation there. However, the offshore flow will
also keep snow levels a little lower in the South Washinton Cascades,
especially eastern Skamania County. Expect another 1 to 1.5 inches of
precip 00Z Mon to 00Z Tue for the central coast, with lesser amounts
to the north. The 12Z GFS and ECMWF finally begin to shift the upper
trough east Mon night and Tue. Snowfall totals for the south
Washington Cascades above 4000 feet 12Z Sun through 00Z Tue will
likely be in the 7-15 inch range. Will maintain the current snow
advisory, but not as confident advisory thresholds will be met.
The remnants of the upper trough move inland Tue with snow levels
falling to 2500 to 3500 feet. However, by this time, the bulk of the
QPF has already occurred. Daytime temperatures in the short term will
be close to average. Weishaar
.LONG TERM...Tuesday night through Saturday...The WPC 500 mb cluster
analyses valid Wed are in reasonable agreement depicting an upper
level trough off the central California coast, lower 500 mb heights
over the northern Rockies and 500 mb ridging centered somewhere
around 135-140W. The deterministic models show northwest flow aloft
continuing over the Pac NW Tue night and Wed. This results in
chance-type POPS, especially for the higher terrain in southwest
Washington and far northwest Oregon. Much larger model discrepancies
show up as early as Thu. The deterministic ECMWF shows a cold front
moving southeast through British Columbia Wed night and sliding
southeast Thu. The operational GFS maintains strong upper level
ridging along 140W with a distinct short-wave diving south through
Washington. All of the various WPC 500 mb cluster analyses valid 00Z
Fri suggest slightly higher than normal 500 mb heights. Additionally,
the majority of the GFS ensemble members resemble the deterministic
run. The ECMWF ensemble mean valid Thu would indicate a weak
short-wave moving across Washington and northern Oregon. In any
event, the north half of the CWA wil have the highest POPS and have
gone more with the Superblend vs. the NBM. By 00Z Sat, the eastern
Pac ridge appears to nudge closer to the coast, with slight chance to
chance POPS confined to the Cascades. Not much change Sat, although
the deterministic ECMWF wants to carve out another cold upper trough
over southern British Columbia. This solution seems to be an outlier
as the WPC 500 mb cluster analyses valid 00Z Sun maintain ridging
near the coast. Virtually all of the GFS ensemble members show a
high-amplitude ridge centered along 130-135W with resultant northerly
flow over the Pac NW. Weishaar
&&
.AVIATION...Moist southwesterly flow aloft continues across the
region will lead to periods of rain with MVFR and occasional IFR
conditions along the coast and primarily low end VFR conditions
with occasional MVFR conditions inland. In general, ceilings and
visibilities should deteriorate overnight into Sunday morning as
another slug of deep moisture and steadier rain spreads
northeastward across the region. Low level wind shear looks less
likely near the west end of the Gorge.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Moisture and rainfall should be on the
increase overnight so there will be some tendency for MVFR
conditions to become more prevalent for a period between 06-18z
Sunday, though. As southerly winds at 1000-2000 ft AGL strengthen
overnight, expect low level wind shear values to creep upward
towards 12-18z Sunday, but it look marginal at this time to
include in the forecast. /mh /Neuman
&&
.MARINE...A weak front is currently hung up near the coast and
producing Small Craft Advisory level wind gusts of 25 kt across
portions of the waters. A second front will approach the waters
overnight and slowly shift towards the coast Sunday. This will
likely result in southerly wind gusts increasing to 30 kt with
perhaps 35 kt gusts possible across the waters on Sunday. At
this point, there is not a strong signal for the Gale Force wind
gusts so will maintain the Small Craft Advisory. Otherwise, low
pressure will remain off the Pacific Northwest coast through
early next week so we will remain susceptible to additional
rounds of Small Craft Advisory level wind gusts of 25 kt Monday
into early Tuesday.
It should be noted there are three distinct swell trains
spreading across the waters today and tonight so the seas should be
a little more chaotic than the significant wave height alone may
suggest.
High pressure offshore should strengthen during the middle part of
next week. This should result in north to northwesterly winds taking
hold across the waters next week. Weak storm systems dropping
southeastward out of the Gulf of Alaska may temporarily enhance
winds at times next week and at least result in Small Craft Advisory
level wind gusts of 25 to 30 kt. In addition, this pattern will be
favorable for particularly steep (choppy) and hazardous seas at
times with significant wave heights of 7 to 10+ feet with dominant
periods running between 7 and 10 seconds. /Neuman
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Winter Weather Advisory until 10 PM PST Sunday for South
Washington Cascades.
PZ...Small Craft Advisory until 3 AM PST Monday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 NM.
Small Craft Advisory until 9 PM PST Sunday for Columbia River
Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 1:21 AM PST | Small Craft Advisory | PQR | 24 hr | |
| Jan 31, 2:17 PM PST | Gale Warning | PQR | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.